Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 13, NWS Marquette, MI

May 22, 2011Iron County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 22, 2011, 4:14 PM CDT for Iron County, Michigan. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 4:14 PM CDT (21:14 UTC)
Expired
May 22, 2011, 5:30 PM CDT
In force
76 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Iron County, MI

The radar

The Marquette radar (KMQT), 100 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:43 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS53 KMQT 222114
SVRMQT
MIC071-222230-
/O.NEW.KMQT.SV.W.0013.110522T2114Z-110522T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
414 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN...

* UNTIL 530 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  IRON RIVER...AND MOVING NORTHEAST AT 25 MPH.


  AT 410 PM CDT ONE INCH HAIL WAS REPORTED 4 MILES SOUTHWEST OF IRON 
RIVER WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  IRON RIVER...STAMBAUGH...AMASA...CASPIAN...GAASTRA...GOLDEN LAKE...
  MINERAL HILLS...BEECHWOOD...GIBBS CITY...PAINT LAKE...PERCH LAKE...
  TRIANGLE RANCH AND BONE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR CENTRAL MICHIGAN.

LAT...LON 4598 8867 4601 8869 4602 8882 4609 8900
      4642 8899 4642 8814 4598 8861
TIME...MOT...LOC 2113Z 208DEG 21KT 4608 8870
WIND...HAIL 60MPH 1.00IN

$$

TITUS
1 follow-up statement
582 
WWUS53 KMQT 222156
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
456 PM CDT SUN MAY 22 2011

MIC071-222230-
/O.CON.KMQT.SV.W.0013.000000T0000Z-110522T2230Z/
IRON MI-
456 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR IRON COUNTY
UNTIL 530 PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES
NORTHWEST OF AMASA...OR 18 MILES NORTH OF IRON RIVER...MOVING 
NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  AMASA...TRIANGLE RANCH AND BONE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4601 8869 4602 8878 4615 8880 4642 8879
      4642 8815 4600 8859 4600 8860 4598 8861
      4598 8867
TIME...MOT...LOC 2153Z 227DEG 26KT 4635 8862
WIND...HAIL 60MPH 1.00IN

$$

TITUS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:59 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 22, 12:59 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
159 PM EDT SUN MAY 22 2011

UPDATED AVIATION DISCUSSION FOR 18Z TAFS

.DISCUSSION...

UPPER AIR PATTERN CONSISTS OF A CLOSED 500 MB LOW OVER SD WITH
ANOTHER CLOSED LOW OFF NEW ENGLAND WITH A RIDGE OVER THE LOWER GREAT
LAKES. THE CLOSED LOW OVER SD WITH IT ASSOCIATED TROUGH WILL HEAD
SLOWLY EAST AND BE ACROSS THE U.P. ON MON.

NAM SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE WITH SOME DEEPER
MOISTURE LASTING INTO MON WITH SOME STRONGER DYNAMICS ARRIVING SUN
NIGHT. GFS SHOWS ABOUT THE SAME THING AS WELL.

COMPLICATED FORECAST FOR TODAY AS CONVECTION LOOKS TO MOVE IN THIS
MORNING AS STUFF HAS BROKEN OUT ACROSS CENTRAL WISCONSIN AND IS
HEADING NORTH. THIS SHOULD MAKE IT INTO THE WESTERN CWA THIS
MORNING. SHOWERS ASSOCIATED WITH THE ISENTROPIC LIFT LAST EVENING
ARE MOVING OUT OF THE EASTERN CWA AND THE CONVECTION WILL BEGIN TO
MOVE IN AS THE DYNAMICS MOVE EAST TODAY. QUESTION IS HOW MUCH
SUNSHINE WILL BE SEEN TO ALLOW HEATING TO TAKE PLACE. WITH
CONVECTION COMING IN WAVES...NOT SURE HOW WARM IT WILL GET TODAY.
KEPT TEMPERATURES THE SAME FOR TODAY AS ANY SUNSHINE WILL ALLOW IT
TO WARM UP RAPIDLY. STILL THINK IT WILL BE MOSTLY CLOUDY WITH A FEW
PEAKS OF SUNSHINE. NOT SURE HOW MUCH OF A SEVERE WEATHER THREAT
THERE WILL BE EITHER AS CONVECTION THIS MORNING MIGHT NOT ALLOW
ATMOSPHERE TO RECHARGE OVER OUR AREA TODAY AS WELL. THE SLIGHT RISK
OVER THE SOUTH HALF OF THE CWA DOES APPEAR TO BE WARRANTED AS THEY
WILL BE CLOSER TO THE MOST UNSTABLE AIR AND HAIL AND WIND WOULD BE
THE THREATS AS WET BULB ZERO HEIGHTS GET LOWER THIS AFTERNOON TO
9000 FEET. -20C LINE IS ABOUT 20000 FEET AS WELL AS FORECAST BY THE
NAM.

COLD AIR LOOKS TO BE DELAYED ON MONDAY AS MODELS ARE SHOWING IT
COMING IN LATE IN THE AFTERNOON AS 850 MB TEMPERATURES FALL...SO
WARMED TEMPERATURES UP A BIT FOR MONDAY. TUE NIGHT LOOKS TO BE THE
COLDEST NIGHT WITH LIGHT WINDS AND RADIATIONAL COOLING SET UP
ALLOWING TEMPERATURES TO DROP BELOW FREEZING IN A FEW PLACES AND
WILL PROBABLY NEED SOME FROST/FREEZE HEADLINES AT THAT POINT. ONE
OTHER MAJOR CHANGE I DID TO THE FORECAST IS THE MODELS ARE GOING DRY
INTO SATURDAY AND TOOK ALL PCPN OUT OF THE FORECAST AND DECREASED
THE CLOUD COVER. THERE ALSO LOOKS TO BE A SECONDARY SURGE OF COLD
AIR ON THU INTO FRI AND LOWERED GOING HIGHS A FEW DEGREES FOR THU
THROUGH FRI AS BOTH THE GFS AND ECMWF SHOW COLDER AIR COMING IN WITH
850 MB TEMPERATURES DROPPING TO 0C ON THU. WILL PROBABLY HAVE TO
WORRY ABOUT SOME MORE FROST FOR THU NIGHT AS A FEW PLACES COULD
AGAIN GET BELOW FREEZING WITH CLEAR SKIES AND LIGHT WINDS ALLOWING
GOOD RADIATIONAL COOLING TO AGAIN SET UP. THESE ARE THE MAJOR
CHANGES I MADE TO THE GOING FORECAST. OTHERWISE...MINOR CHANGES TO
TEMPERATURES WITH A FEW TWEAKS HERE AND THERE.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

A LOW PRESSURE SYSTEM OVER SOUTHWEST MN WILL MOVE OVER THE AREA
MONDAY MORNING. THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM WILL MOVE
INTO THE AREA THIS EVENING...WITH THE EXACT TIMING/EXTENT OF THE
THUNDERSTORMS BEING UNCERTAIN.

SCATTERED CUMULUS DECK WILL RESULT FROM SURFACE HEATING AS SUN
BREAKS THIS AFTERNOON AND EVENING. LIFR CONDITIONS WILL MOVE IN
BEHIND THE RAIN TONIGHT. WINDS WILL SHIFT MORE OUT OF THE WEST LATE
IN THE TAF PERIOD...BRINGING LOWER CIGS/VIS AT CMX WHERE WINDS WILL
BE OFF THE LAKE.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

EAST TO SOUTHEAST WINDS OF 10-20KT...OCCASIONALLY AS HIGH AS 25KT...
WILL DOMINATE LAKE SUPERIOR TODAY AND TONIGHT AS LOW PRES OVER THE
DAKOTAS MOVES E TOWARD LAKE SUPERIOR. AS IS TYPICAL...WINDS WILL BE
BACKED MORE TO THE NORTHEAST OVER THE WRN PORTION OF THE LAKE. AS
THE LOW MOVES E OF LAKE SUPERIOR LATE MON AFTN...A SURGE OF STRONGER
NRLY WINDS OF 20-30KT WILL DEVELOP FROM NCNTRL LAKE SUPERIOR TO
SCNTRL AND SE LAKE SUPERIOR. ALTHOUGH INCOMING AIRMASS BEHIND LOW
WON'T BE COLD ENOUGH TO SUPPORT DEEP MIXING DUE TO THE COLD MARINE
LAYER...CAA AND DECENT PRES RISE MAY SUPPORT SOME GALE FORCE GUSTS
AT HIGHER OBSERVING PLATFORMS MON AFTN AND EARLY EVENING. WITH SFC
HIGH PRES GENERALLY DOMINATING THE UPPER LAKES TUE THRU THU...
TYPICAL WARM SEASON LAKE BREEZE CIRCULATIONS WILL BE THE RULE DAILY
WITH THE END RESULT BEING WINDS MOSTLY UNDER 20KT.

AS FOR FOG...SHIP OBS CONTINUE TO SHOW AT LEAST SOME AREAS OF DENSE
MARINE FOG OVER LAKE SUPERIOR. OPTED TO MAINTAIN GOING DENSE FOG
HEADLINES. VIS SATELLITE IMAGERY TODAY MAY YIELD A BETTER LOOK AT
FOG COVERAGE...BUT CLOUD COVER MAY OBSCURE A GOOD LOOK FOR MUCH OF
THE DAY. IN ANY EVENT...FOG SHOULD CONTINUE TO PLAGUE LAKE SUPERIOR
UNTIL MON AFTN/EVENING WHEN STRENGTHENING NRLY WINDS BRING DRIER AIR
INTO THE AREA BEHIND LOW PRES.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  DENSE FOG ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     LSZ162-245>248-263>267.

LAKE MICHIGAN...
  DENSE FOG ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ221-248-
     250.

&&

DISCUSSION...07
AVIATION...TITUS
MARINE...ROLFSON
Hazardous weather outlook, May 22, 3:58 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
458 PM EDT SUN MAY 22 2011

MIZ001>007-009>014-084-085-231200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
458 PM EDT SUN MAY 22 2011 /358 PM CDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. ALL THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL
HAIL. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE WITH A RISK OF LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY MORNING ACROSS CENTRAL UPPER
MICHIGAN.

AREAS OF FROST ARE POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. PLEASE RELAY ANY
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

LSZ162-240>251-263>267-231200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
458 PM EDT SUN MAY 22 2011 /358 PM CDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

EXPECT AREAS OF DENSE FOG TONIGHT. SEE THE LAKE SUPERIOR OPEN
LAKE AND NEARSHORE MARINE FORECASTS FOR MORE DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FOG...LOCALLY DENSE...ARE POSSIBLE MONDAY MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTHEAST LAKE
SUPERIOR MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-231200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
458 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

EXPECT AREAS OF DENSE FOG. SEE THE LATEST LAKE MICHIGAN OPEN LAKE AND
NEARSHORE MARINE FORECASTS FOR MORE DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW STORMS COULD BE
SEVERE AND CONTAIN LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FOG ARE POSSIBLE MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

In the hours before

Special weather statement, May 22, 10:41 AM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1041 AM CDT SUN MAY 22 2011

MIZ005-221630-
MARQUETTE-
1141 AM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 1230 PM
EDT...

AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHEAST OF FELCH...OR 23 MILES SOUTH
OF ISHPEMING.  THIS STORM WAS MOVING NORTH AT 40 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NORTHLAND...
  ANDERSON LAKE...
  BIG BASS LAKE...
  GWINN...
  K I SAWYER...
  PALMER...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TITUS
Special weather statement, May 22, 1:27 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
227 PM EDT SUN MAY 22 2011

MIZ002-004-005-009>012-084-222030-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
SOUTHERN HOUGHTON-
INCLUDING THE CITIES OF...ONTONAGON...L'ANSE...GWINN...
MARQUETTE...IRONWOOD...IRON RIVER...IRON MOUNTAIN...MENOMINEE...
KENTON...SIDNAW
227 PM EDT SUN MAY 22 2011 /127 PM CDT SUN MAY 22 2011/

...STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...

AS OF 120 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN
WISCONSIN WAS LIFTING TOWARD NORTHWEST WISCONSIN AND FAR SOUTHWEST
UPPER MICHIGAN. THESE THUNDERSTORMS COULD AFFECT THE IRONWOOD AND
IRON RIVER AREAS BY 3 PM CDT. THERE IS A CHANCE THESE STORMS COULD
TURN SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THEY ARRIVE OVER
UPPER MICHIGAN. ADDITIONAL STRONG OR POSSIBLY SEVERE THUNDERSTORMS
COULD DEVELOP OVER THE REST OF WESTERN AND CENTRAL UPPER MICHIGAN
THROUGH 8 PM EDT/7 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR THE LATEST INFORMATION ON THESE DEVELOPING
THUNDERSTORMS AND FOR POSSIBLE WARNINGS.

JLA
Special weather statement, May 22, 3:12 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
312 PM CDT SUN MAY 22 2011

MIZ002-009-222100-
GOGEBIC-ONTONAGON-
312 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
400 PM CDT/500 PM EDT/...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 10 MILES NORTH OF PARK FALLS.  THIS STORM WAS
MOVING NORTHEAST AT 40 MPH. THIS STORM PRODUCED ONE INCH HAIL IN
BUTTERNUT WISCONSIN...AND HAS A HISTORY OF PRODUCING A ROTATING WALL
CLOUD.

PEOPLE IN GOGEBIC AND SOUTHWESTERN ONTONAGON COUNTIES...INCLUDING THE
CITIES OF BESSEMER AND WAKEFIELD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TITUS
Special weather statement, May 22, 3:53 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
353 PM CDT SUN MAY 22 2011

MIZ004-010-222130-
BARAGA-IRON-
353 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ALERT FOR BARAGA AND IRON COUNTIES UNTIL 430
PM CDT/530 PM EDT/...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF PHELPS...OR 15 MILES
SOUTHWEST OF IRON RIVER.  THIS STORM WAS MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SMOKY LAKE...
  IRON RIVER...
  MINERAL HILLS...
  GOLDEN LAKE...
  GIBBS CITY...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TITUS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:21 PM CDTSevere Thunderstorm WarningMQTGogebic69 min
May 22, 4:05 PM CDTSmall Craft AdvisoryMQT48 hr
May 22, 4:22 PM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon53 min
May 22, 4:36 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton54 min
May 22, 4:37 PM CDTSpecial Marine WarningMQT83 min
May 22, 5:04 PM CDTTornado WarningMQTIron16 min
May 22, 5:19 PM CDTSpecial Marine WarningMQT86 min
May 22, 5:50 PM CDTSpecial Marine WarningMQT85 min
May 22, 6:29 PM CDTSpecial Marine WarningMQT91 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.